Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 197, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 19, 2018, 3:48 PM CDT for Anderson County, Coffey County, Franklin County, Kansas. It was in force for 57 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 3:48 PM CDT (20:48 UTC)
- Expired
- Jul 19, 2018, 4:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 3:53 PM CDT | TSTM WND DMG | 1 S Greeley, KS | MEDIUM TO LARGE TREE LIMBS DOWN. |
| Jul 19, 3:54 PM CDT | TSTM WND DMG | Harris, KS | TREE AND BUILDING DAMAGE REPORTED ACROSS TOWN. |
| Jul 19, 3:59 PM CDT | TSTM WND GST 70 | 5 Ssw Richmond, KS | |
| Jul 19, 4:06 PM CDT | TSTM WND GST 90 | 2 E Garnett, KS | (DUPLICATE REPORT: ESTIMATED PEAK GUSTS OF 85 TO 90 MPH). |
| Jul 19, 4:06 PM CDT | TSTM WND GST 90 | Garnett Airport, KS | ESTIMATED PEAK GUSTS OF 85 TO 90 MPH |
| Jul 19, 4:20 PM CDT | TSTM WND DMG | Greeley, KS | PICTURE ON SOCIAL MEDIA OF 10 INCH DIAMETER TREE SNAPPED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 12:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.8
The text
As transmitted.
937
WUUS53 KTOP 192048
SVRTOP
KSC003-031-059-192145-
/O.NEW.KTOP.SV.W.0197.180719T2048Z-180719T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
348 PM CDT THU JUL 19 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Franklin County in east central Kansas...
Anderson County in east central Kansas...
Southeastern Coffey County in east central Kansas...
* Until 445 PM CDT.
* At 348 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Pomona to 5 miles northwest of
Harris to 7 miles southeast of Gridley, moving east at 45 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Ottawa, Garnett, Richmond, Colony, Greeley, Princeton, Lane,
Rantoul, Westphalia, Kincaid, Lone Elm, Harris and Le Roy.
This includes Interstate 35 between mile markers 178 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Osage and Coffey counties. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
LAT...LON 3804 9568 3837 9541 3861 9534 3856 9506
3804 9508
TIME...MOT...LOC 2048Z 288DEG 38KT 3857 9541 3839 9549 3802 9580
HAIL...1.00IN
WIND...80MPH
$$2 follow-up statements
599
WWUS53 KTOP 192108
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
408 PM CDT THU JUL 19 2018
KSC003-031-059-192145-
/O.CON.KTOP.SV.W.0197.000000T0000Z-180719T2145Z/
Franklin-Anderson-Coffey-
408 PM CDT THU JUL 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN FRANKLIN...ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES...
At 404 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northeast of Princeton to 4 miles southwest of
Richmond to 3 miles southwest of Neosho Falls, moving east at 45 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. Emergency Management reported
tree and building damage near Harris at 4 PM. Also spotters
reported 70 mph wind gusts 5 miles south southwest of
Richmond.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Ottawa, Garnett, Richmond, Colony, Greeley, Princeton, Lane, Rantoul,
Westphalia, Kincaid, Lone Elm, Harris and Le Roy.
This includes Interstate 35 between mile markers 178 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Anderson county. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3804 9568 3837 9541 3861 9534 3856 9506
3804 9508
TIME...MOT...LOC 2104Z 288DEG 38KT 3852 9522 3834 9530 3797 9561
HAIL...1.00IN
WIND...80MPH
$$847
WWUS53 KTOP 192140
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
440 PM CDT THU JUL 19 2018
KSC003-031-059-192150-
/O.EXP.KTOP.SV.W.0197.000000T0000Z-180719T2145Z/
Franklin-Anderson-Coffey-
440 PM CDT THU JUL 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN...
ANDERSON AND SOUTHEASTERN COFFEY COUNTIES WILL EXPIRE AT 445 PM
CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Kansas.
LAT...LON 3804 9568 3837 9541 3861 9534 3856 9506
3804 9508
TIME...MOT...LOC 2140Z 288DEG 38KT 3841 9479 3823 9488 3786 9519
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:29 PM CDT, 19 minutes earlier.
Area forecast discussion, Jul 19, 3:29 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Topeka KS 329 PM CDT Thu Jul 19 2018 .SHORT TERM...(This evening through Friday) Issued at 329 PM CDT Thu Jul 19 2018 Elevated instability in modest isentropic lift pattern has lead to several clusters of strong to severe storms as a very warm and moist lower troposphere warms diurnally supporting surface-based convection in combination with 40-50kt effective shear. Very high storm bases allowing extremely strong winds to develop in downdraft CAPE values around 1500 J/kg. New updrafts continue to form in northwest Kansas where the elevated upglide persist. Will likely need to keep at least some precip chances through the night though severe weather concerns should slowly diminish after sunset as the boundary layer stabilizes. The very warm and humid air ahead of a weak front is producing heat indices well into Advisory range but again these will diminish this evening. Weak synoptic cold front should be to the south Friday but there are many indications of additional areas of isentropic upglide coinciding with mid-level moisture for potential for more elevated thunderstorms, though concern for significant storms is much more limited in much weaker instability and northeast surface winds. Have kept a slight chance for the whole area at this point with little indication of any specifics on timing and location. Temps do look a bit cooler behind the boundary so heat headlines should not be needed. .LONG TERM...(Friday night through Thursday) Issued at 329 PM CDT Thu Jul 19 2018 Extended periods continue to look much more benign with upper ridging building northeast into the central Plains and modest surface ridge axis in place. Again better thunderstorm potential looks to hold off until at least the mid week periods with temperatures generally near normal. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1234 PM CDT Thu Jul 19 2018 Focus is on convection this afternoon. The convective allowing models have not been very good recently, but feel like TS are likely to impact the terminals given large amounts of instability. Have a tempo group in for the most likely window and will amend as the TS timing becomes more apparent. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ026-039-040- 054>056-058-059. && SHORT TERM...65 LONG TERM...65 AVIATION...Wolters
Hazardous weather outlook, Jul 19, 10:56 AM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1056 AM CDT Thu Jul 19 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-201600- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1056 AM CDT Thu Jul 19 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms are forecast to develop over north central Kansas and move east early this afternoon, generally along and south of the interstate 70 corridor. These storms could be capable of producing damaging winds of 60 to 70 mph, as well as some large hail possibly up to the size of golfballs. Heat index values are expected to reach 100 to 105 degrees This afternoon afternoon across east central Kansas. A Heat Advisory is in effect for this area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed by 2 PM across north central Kansas and continuing through the afternoon over east central and parts or northeast Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, Jul 19, 3:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND GST LEBO 38.42N 95.85W
07/19/2018 E70 MPH COFFEY KS TRAINED SPOTTER
&&
BUNKER/COHENLocal storm report, Jul 19, 3:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND GST 5 SW LECOMPTON 39.01N 95.47W
07/19/2018 M89 MPH DOUGLAS KS EMERGENCY MNGR
&&
ACHLocal storm report, Jul 19, 3:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 5 E FORBES FIELD 38.96N 95.58W
07/19/2018 E70 MPH SHAWNEE KS NWS EMPLOYEE
60-70 MPH WIND GUSTS WITH PEA SIZE HAIL
&&
ACHLocal storm report, Jul 19, 3:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 3 WSW LAWRENCE 38.94N 95.30W
07/19/2018 E60 MPH DOUGLAS KS NWS EMPLOYEE
&&
ACHLocal storm report, Jul 19, 3:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 S GREELEY 38.35N 95.13W
07/19/2018 E0.75 INCH ANDERSON KS TRAINED SPOTTER
&&
BUNKER/COHENLocal storm report, Jul 19, 3:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG MERIDEN 39.19N 95.57W
07/19/2018 JEFFERSON KS EMERGENCY MNGR
3 FOOT DIAMETER TREE 20 TO 30 FT TALL SPLIT
AND BLOCKING TRAFFIC AT 200 MAIN STREET.
&&
ACHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:48 AM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Jul 19, 3:59 AM CDT | Special Weather Statement | TOP | Washington | 31 min |
| Jul 19, 4:03 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 42 min |
| Jul 19, 4:48 AM CDT | Special Weather Statement | TOP | Pottawatomie | 27 min |
| Jul 19, 12:15 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 60 min |
| Jul 19, 12:16 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 59 min |
| Jul 19, 12:48 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 57 min |
| Jul 19, 12:49 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 41 min |
| Jul 19, 12:54 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 21 min |
| Jul 19, 1:09 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 53 min |
| Jul 19, 1:14 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 47 min |
| Jul 19, 1:18 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 57 min |
| Jul 19, 1:28 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 47 min |
| Jul 19, 1:47 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 58 min |
| Jul 19, 2:14 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Jackson, Morris, Pottawatomie, Riley, Shawnee and 1 more | 61 min |
| Jul 19, 2:26 PM CDT | Special Weather Statement | TOP | Lyon, Morris | 64 min |
| Jul 19, 2:39 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Lyon, Osage, Pottawatomie, Shawnee, Wabaunsee | 66 min |
| Jul 19, 2:52 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 53 min |
| Jul 19, 3:02 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jackson, Jefferson, Osage, Shawnee | 58 min |
| Jul 19, 3:05 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 25 min |
| Jul 19, 3:24 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 66 min |
| Jul 19, 3:34 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 26 min |
| Jul 19, 3:58 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.